Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 5, NWS Honolulu, HI

January 16, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 16, 2017, 8:19 PM HST for Kalawao County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2017, 8:19 PM HST (06:19 UTC)
Expired
Jan 17, 2017, 3:39 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWHW70 PHFO 170619
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
819 PM HST MON JAN 16 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR THE HALEAKALA SUMMIT...

.AN UPPER LEVEL RIDGE BUILDING NORTH OF THE ISLANDS HAS INCREASED
WINDS OVER THE BIG ISLAND SUMMITS AND THE SUMMIT OF HALEAKALA ON
MAUI. THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT ON
HALEAKALA AND THROUGH AT LEAST TUESDAY OVER THE BIG ISLAND.

HIZ028-171600-
/O.CON.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
819 PM HST MON JAN 16 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* TIMING...THROUGH TUESDAY.

* WINDS...EAST WINDS 45 TO 60 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING AND HIKING VERY 
  DANGEROUS. THESE WINDS CAN SLAM DOORS OPEN OR CLOSED 
  FORCEFULLY ENOUGH TO CAUSE DAMAGE OR INJURIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-171600-
/O.NEW.PHFO.WI.Y.0005.170117T0619Z-170117T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
819 PM HST MON JAN 16 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* TIMING...THROUGH TONIGHT.

* WINDS...35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY
  IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
1 follow-up statement
701 
WWHW70 PHFO 171339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST TUE JAN 17 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING NORTH OF THE
ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS
THROUGH AT LEAST THIS EVENING.

HIZ028-180400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/
/O.NEW.PHFO.WI.Y.0006.170117T1339Z-170118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
339 AM HST TUE JAN 17 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...EAST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY
  IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ022-171445-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-170117T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
339 AM HST TUE JAN 17 2017

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT,
THEREFORE THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED
THE WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:52 PM HST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 16, 3:52 PM HST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
352 PM HST Mon Jan 16 2017

.SYNOPSIS...
Trade winds will build slowly from east to west across the state
through Tuesday as a ridge of high pressure pushes north away
from the islands. Limited showers will favor the windward and
mountain areas through the week. A change in weather is expected
this weekend as a weak front ushers in strong trade winds and
increasing showers.

&&

.DISCUSSION...
Clear skies prevail across much of the state this afternoon
except over Kauai where daytime heating and sea breezes have
brought overcast skies. Moderate trade winds are blowing over the
Big Island and Maui county, while variable winds remain over Oahu
and Kauai. A ridge of high pressure sits just north of Kauai and
it stretches into the East Pacific. The ridge is expected to push
north slowly over the next few days, and that movement will allow
gentle trade winds to reach Oahu and Kauai Tuesday and Wednesday.
Things will be more breezy over Maui County and the Big Island
with the exiting ridge allowing for increasing winds. The
returning trades will also reinstate our normal windward and mauka
showers Tuesday and through the week, though only limited rainfall
is expected.

A front will approach the islands from the northwest late in the
week, and it is expected to reach the smaller islands over the
weekend. There will be an uptick in rainfall with the passing of
the front but the most noticeable change will be increasing trade
winds behind the front. A healthy high pressure will drive strong trade
winds across the state Saturday and Sunday with the winds pushing
clouds and showers into windward areas and up the mountain slopes.
Some showers will blow over to leeward locations as well.

Winds at the Big Island summits have increased today, prompting
the issuance of a wind warning. A building ridge in the mid
atmosphere located north of the islands is responsible for the
increasing winds at the summits. The warning has been issued
through Tuesday, but may need to be extended as the midlevel ridge
remains in place through midweek.

&&

.AVIATION...
Light ESE flow will gradually turn ENE by Tuesday afternoon. Light
sea breezes along leeward coasts will give way to weak offshore
land breezes after sunset. Ragged clouds and isolated showers
will favor windward slopes and coasts. Partial clearing expected
along leeward coasts late this evening. Isolated MVFR CIGS
possible in passing -shra. Otherwise, VFR conditions will prevail
all areas.

Increasingly strong summit winds on the Big Island could necessitate
an AIRMET for strong surface winds later this evening.

&&

.MARINE...
A surface ridge currently located about 150 nm N of Kauai will
drift northward during the next couple of days. Under very stable
conditions, E to ESE trade winds are being accelerated around the
high terrain around the Big Island, where a Small Craft Advisory
(SCA) is in effect near South Point and in the Alenuihaha Channel.
Gentle to moderate ESE winds will continue across the western half
of the state today, followed by increasing E winds on Tuesday. As
the ridge retreats northward on Wednesday, E trade winds will
briefly build over the island chain, which will likely require an
expansion of the SCA. On Thursday and Friday, winds will decrease
as the ridge is weakened by an approaching front. The front is
expected to produce strong NE winds and large, rough, short-period
seas during the weekend, leading to SCA conditions over all
waters.

Moderate WNW swell will continue for the next couple of days. The
next large WNW swell will build late Tuesday night, peak late
Wednesday, then drop to moderate levels by Thursday night. This
swell is expected to be similar to the last large WNW swell from
a couple of days ago. As a result, expect warning level surf on
Wednesday and Wednesday night for most N and W facing shores of
the smaller islands. The Kona coast of the Big Island will also
experience surf near or at the warning level late Wednesday night
and early Thursday. A front expected to move down the island
chain during the weekend will likely produce large, rough, short-
period seas from the NE, and a High Surf Advisory will likely be
needed for E facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM HST Tuesday for Big Island Summits.

Small Craft Advisory until 6 PM HST Tuesday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

&&

Morrison...Discussion
Wroe...Marine
Bedal...Aviation

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:36 PM HSTHigh Wind WarningHFOHawaii12 hr
Jan 17, 3:39 AM HSTWind AdvisoryHFOHawaii36 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.